Pennsylvania, 2021Hail and Damaging Winds in Pennsylvania, June 13, 2021
June 13, 2021 · NWS CTP · 12 events in 8 counties and zones
A small MCS crossed the Laurel Highlands during the late morning hours of June 13, 2021, with wind damage being reported in Somerset County. Later in the day, additional showers and storms developed in the very warm and humid airmass over central Pennsylvania, ahead of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small MCS crossed the Laurel Highlands during the late morning hours of June 13, 2021, with wind damage being reported in Somerset County. Later in the day, additional showers and storms developed in the very warm and humid airmass over central Pennsylvania, ahead of an approaching cold front. These late-day storms produced sporadic wind damage and hail reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 13, 6:38 AM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 13, 6:38 AM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service State College PA
738 AM EDT Sun Jun 13 2021
.SYNOPSIS...
A few disturbances moving southeast from the Great Lakes region
today will spark a round of showers this morning and another
periods of showers and thunderstorms this afternoon and evening.
Some of these storms could be strong to severe, with gusty
winds, hail, and heavy downpours possible. Locally heavy
rainfall of 1 to 2 inches is possible across primarily the
Central Mountains of PA by tonight.
The early part of the work week remains unsettled, with showers
and thunderstorms, mainly during the afternoon and early
evening hours. A large area of high pressure will build east
into the region for the second half of this week, bringing
minimal clouds, comfortable humidity and cool nighttime
and early morning temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
High pressure located off the Southern New England Coast and
an pair of upper level disturbances approaching from the Glakes
Region will combine with an area of showers and TSRA moving SE
from Lake Erie to create some subtle surface features today into
early tonight.
The initial batch of convection will impact mainly the West-
Central Mtns and Laurel Highlands early today, and help to
create some subtle wind and thermal/instability boundaries to
focus afternoon and evening convection. Expect a few to several
tenths of an inch of rainfall from this mid to late morning
small MCS.
SPC maintains in SLGT risk for the bulk of the Central and
Western portion of the Commonwealth today with a MRGL risk for
severe covering the far NW and SE portions of our CWA.
Similarly, WPC'S MRGL Risk for excessive rain matches up fairly
closely with the severe threat placement by SPC.
The primary lift on the meso-b scale and diffluence aloft
arrives this afternoon with nearly perfect timing as SREF CAPE
peaks between 1500-2000 J/KG and PWATS of 1.5+ inches pool over
the Central Mtns and Susq Valley as a weak area of sfc low
pressure forms at the intersection of a back door cold front
(with shallow moist and cooler air to its east) and a weak cold
front extending from western NY to the Middle Ohio River
Valley.
Although loll shear is rather weak and the hodograph's cyclonic
loop is compact at llvls, the more discrete storm cells will
likely turn right and into the better moisture and instability,
thus enhancing the storm relative inflow and ingestion of llvl
streamwise vorticity that could create some transient supercells
right along and just to the east of the backdoor cold front,
that should be located from near KUNV south to MMRB then east to
the Delaware Coast.
The primary storm mode still appears to be multi-cell, a few of
which could grow upscale into compact MCSs.
Daybreak temps today will vary from the mid to upper 50s across
the Northern Mountains, to the mid and upper 60s in the Lower
Susquehanna Valley.
Highs this afternoon will be mainly in the upper 70s, but
should be 5 to 10 deg F cooler across the Ncent Mtns and Western
Poconos, where the stratus and stratocu may hold tough for most
or all of the day today.
&&
.SHORT TERM /MONDAY/...
A stronger upper level trough dives SE from the Great lakes
Sunday night/Monday continuing the chc for showers and perhaps a
few low-topped TSRA as the freezing layer dips to just under 10
KFT across the northern half of the state Monday afternoon and
evening. The first short-wave in the trough clears Central PA by
Monday morning but a second more vigorous short-wave approaches
late Monday and swings through by Tuesday. The upper trough
gradually transitions to the coast Tuesday night.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
All medium range guidance supports fair and cool weather
Wednesday and Thursday, as Canadian high pressure builds in from
the Grt Lks. Expect low humidity, mainly clear skies and
temperatures averaging a few degrees below average, with
Thursday morning potentially quite chilly directly under the
surface high. Moderating temperatures are expected by late next
week, as the high passes off the coast and a return southwest
flow develops.
Increasing model spread/forecast uncertainty noted by next
weekend regarding timing of a cold front. The prospects for
showers appear relatively high with this feature, given strong
forcing ahead of a deep upper trough. However, will keep POPs
close to 40 pct due to timing uncertainty. ECENS and GEFS plumes
indicate the best chance of showers/tstorms could be anywhere
between Friday evening and Saturday evening.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Areas of MVFR cigs will trend toward VFR through midday.
Cluster of showers and storms currently near KBTP should weaken
as it approaches KJST by 14Z. Focus will shift to afternoon and
evening thunderstorm impacts (brief vis drops in heavy
downpours and locally strong wind gusts) primarily across the
western and central TAFs between 18 and 23Z. Showers should
persist over the eastern airspace until ~06Z before moving east
of the area. Model guidance strongly favors low cigs developing
across most of the airspace late tonight into early Monday
morning.
Outlook...
Mon...AM low cigs; Isold PM t-storm impacts possible.
Tue...AM low cigs possible W Mtns.
Wed-Thu...No sig wx expected.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Jurewicz/Lambert/Colbert
LONG TERM...Watson/Fitzgerald
AVIATION...Steinbugl
Hazardous weather outlook, Jun 13, 3:00 AM EST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
400 AM EDT Sun Jun 13 2021
PAZ058-059-065-066-140800-
Schuylkill-Lebanon-York-Lancaster-
400 AM EDT Sun Jun 13 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Scattered strong to severe thunderstorms with gusty winds and
locally heavy rainfall are possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Isolated strong to severe thunderstorms with gusty winds are possible
Monday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ005-006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-057-063-064-140800-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams-
400 AM EDT Sun Jun 13 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Scattered severe thunderstorms with damaging winds 60 mph or greater
and locally heavy rainfall are possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Isolated strong to severe thunderstorms with gusty winds are
possible Monday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004-140800-
Warren-
400 AM EDT Sun Jun 13 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Scattered strong to severe thunderstorms with gusty winds and
locally heavy rainfall are possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
MRS
In the hours before
Special weather statement, Jun 13, 7:56 AM EST, 34 minutes before
Special Weather Statement
National Weather Service State College PA
856 AM EDT Sun Jun 13 2021
PAZ024-033-131345-
Somerset PA-Cambria PA-
856 AM EDT Sun Jun 13 2021
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOMERSET AND CAMBRIA
COUNTIES UNTIL 1000 AM EDT...
At 855 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Belsano to near Derry to near Lawson
Heights. Movement was southeast at 35 mph.
Pea size hail and wind gusts up to 45 mph are possible.
Locations impacted include...
Johnstown, Somerset, Westmont, Windber, Ebensburg, Belmont,
Nanty-Glo, Portage, Geistown, Southmont, Berlin, Friedens, Vinco,
Boswell, Dale, East Conemaugh, Salix-Beauty Line Park, Davidsville,
Central City and Beaverdale-Lloydell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4012 7921 4012 7917 4016 7916 4018 7913
4020 7913 4036 7900 4056 7888 4043 7855
4037 7856 4035 7861 4031 7864 4026 7864
4008 7873 4006 7876 3990 7876 3987 7892
3993 7938
TIME...MOT...LOC 1255Z 302DEG 29KT 4051 7896 4034 7920 4025 7946
ColbertThunderstorm Wind, Somerset
- When
- June 13, 8:30 AM EST
- Where
- Somerset County, 0.35 mi NNE of Hooversville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.155, -78.918
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto powerlines near Myers Street in Hooversville.
Hail, Tioga
- When
- June 13, 2:48 PM EST to 2:53 PM EST
- Where
- Tioga County, Blossburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.680, -77.070
A severe thunderstorm produced five minutes of hail, some of it quarter-sized, near Blossburg.
Thunderstorm Wind, Lycoming
- When
- June 13, 3:40 PM EST
- Where
- Lycoming County, 0.86 mi SE of Waterville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 41.310, -77.360
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires in Waterville.
Thunderstorm Wind, Clinton
- When
- June 13, 4:25 PM EST
- Where
- Clinton County, 2.09 mi N of Avis
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.210, -77.314
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto Mallard Lane north of Avis.
Thunderstorm Wind, Clinton
- When
- June 13, 4:28 PM EST
- Where
- Clinton County, 0.52 mi E of Avis
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 41.180, -77.310
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires in Avis.
Thunderstorm Wind, Clinton
- When
- June 13, 5:52 PM EST
- Where
- Clinton County, 1.3 mi S of Keating
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 41.231, -77.920
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires south of Keating.
Hail, Warren
- When
- June 13, 6:10 PM EST
- Where
- Warren County, 1.17 mi NW of Sheffield
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.713, -79.044
A severe thunderstorm produced golf ball sized hail near Sheffield.
Hail, Warren
- When
- June 13, 6:12 PM EST
- Where
- Warren County, Sheffield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.700, -79.030
A severe thunderstorm produced quarter-sized hail in Sheffield.
Thunderstorm Wind, Centre
- When
- June 13, 6:24 PM EST
- Where
- Centre County, 0.34 mi E of Snow Shoe Station
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.050, -77.923
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Walnut Road near Clarence.
Thunderstorm Wind, Centre
- When
- June 13, 7:02 PM EST
- Where
- Centre County, 2.96 mi NNW of Hannah
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.810, -78.121
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires on South Mountain Road west of Port Matilda.
Hail, McKean
- When
- June 13, 7:04 PM EST
- Where
- McKean County, 1.41 mi WNW of Big Shanty
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.841, -78.693
A severe thunderstorm produced quarter-sized hail in McKean County.
Thunderstorm Wind, Huntingdon
- When
- June 13, 7:12 PM EST
- Where
- Huntingdon County, 0.51 mi NE of Frogtown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 40.724, -78.112
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees on Halfmoon Valley Road near Centre Line Road north of Warriors Mark.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Wildfire in California, June 13 to 21, 20213 deaths · 3 injured · $1.0 million · 51 kt wind · 13 events
- Marine Thunderstorm Winds in Lake Michigan, June 13, 20211 death · 50 kt wind · 6 events
- Hail and Damaging Winds in Mississippi, June 13 to 14, 2021$537,000 · 1 in hail · 35 events
- Flash Flooding and Hail in West Virginia, June 13, 2021$252,000 · 1 in hail · 45 events
- Flash Flood and Hail in Pennsylvania, June 13, 2021$132,000 · 1.5 in hail · 38 events
- Hail and Damaging Winds in Virginia, June 13, 20211 injured · $113,000 · 1 in hail · 25 events
- Damaging Winds in Virginia, June 13, 2021$127,000 · 60 kt wind · 8 events
- Flood and Hail in Kentucky, June 13, 2021$92,000 · 54 kt wind · 14 events
- Damaging Winds in Montana, June 13, 2021$80,000 · 55 kt wind · 2 events
- Damaging Winds in West Virginia, June 13, 2021$38,000 · 60 kt wind · 6 events
- Flash Flooding and Flood in Kentucky, June 13, 2021$38,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in New York, June 13, 2021$36,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957481, 957464, 957588, 957589, 957590, 957591, 957468, 957469, 957592, 957593, 957478, 957594.